Alert archive / Maine / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Caribou, ME

January 3, 2010Penobscot County, Maine

NWS Caribou, ME issued this flash flood warning at Jan 3, 2010, 12:02 PM EST for Penobscot County, Maine. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2010, 12:02 PM EST (17:02 UTC)
Expired
Jan 3, 2010, 1:00 PM EST
In force
58 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Penobscot County, ME

The radar

The Portland,ME radar (KGYX), 155 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2010-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2010-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WGUS51 KCAR 031702
FFWCAR
MEC019-031800-
/O.NEW.KCAR.FF.W.0002.100103T1702Z-100103T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1202 PM EST SUN JAN 3 2010

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITY OF BANGOR...

* UNTIL 100 PM EST

* AT 1200 PM EST...FLOODING RESULTING FROM AN UNUSUALLY HIGH TIDAL 
SURGE WILL CAUSE SOME FLOODING OF THE KENDUSKEAG PLAZA PARKING LOT 
AND IN AND AROUND THE VICINITY OF THE WASHINGTON STREET BRIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE TIDAL SURGE RESULTING FROM THE COMBINATION OF AN EXCEPTIONALLY 
HIGH ASTRONOMICAL TIDE AND INCREASE WINDS OFF THE MAINE COAST WILL 
RESULT IN MINOR FLOODING AT THE CONFLUENCE OF THE KENDUSKEAG AND THE 
PENOBSCOT RIVER.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4482 6879 4482 6876 4478 6875 4478 6879

$$

FOSTER
1 follow-up statement
307 
WGUS71 KCAR 031755
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1255 PM EST SUN JAN 3 2010

MEC019-031804-
/O.EXP.KCAR.FF.W.0002.000000T0000Z-100103T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PENOBSCOT ME-
1255 PM EST SUN JAN 3 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PENOBSCOT
COUNTY...

WITH THE PASSAGE OF HIGH TIDE, FLOODING OF THE KENDUSKEAG PLAZA 
PARKING LOT AND IN AND AROUND THE VICINITY OF THE WASHINGTON STREET 
BRIDGE IS NO LONGER A THREAT. 

LAT...LON 4482 6879 4482 6876 4478 6875 4478 6879

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 9:43 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 3, 9:43 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
943 AM EST SUN JAN 3 2010

.SYNOPSIS...
LOW PRESSURE IN THE GULF OF MAINE WILL GRADUALLY WEAKEN AND MOVE
EAST TODAY AND TONIGHT. A TROUGH OF LOW PRESSURE WILL REMAIN OVER
THE MARITIMES ON TUESDAY THEN LIFT NORTH INTO EASTERN QUEBEC
WEDNESDAY INTO THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
WILL ADJUST PRECIPITATION TYPE. SOME WARM AIR AT LOWER LEVELS BUT
STILL COLD ENOUGH FOR SNOW WITH TEMPERATURES INTO MID 30S. WILL
USE COVERAGE FOR WEATHER GRIDS.

LOW PRESSURE WILL GRADUALLY WEAKEN WHILE DRIFTING ACROSS THE GULF
OF MAINE TODAY. SIGNIFICANT PRECIPITATION HAS NOW MOVED SOUTH AND
WEST OF THE REGION. ADDITIONAL PRECIPITATION TODAY WILL BE LIGHT.
THE LOW HAS BROUGHT ENOUGH WARM AIR TO THE REGION TO ALLOW FOR A
SNOW/SLEET MIX IN SPOTS THIS MORNING. MODELS INDICATE TEMPERATURES
ALOFT COOLING TODAY IN THE WAKE OF THE LOW WHICH WILL ALLOW ANY
LINGERING PRECIPITATION TO TRANSITION BACK TO SNOW OR SNOW
SHOWERS. ADDITIONAL SNOW ACCUMULATIONS ACROSS THE REGION TODAY ARE
EXPECTED TO RANGE FROM 1 TO 2 INCHES. WINDS WILL BE SUSTAINED
BETWEEN 15 AND 25 MPH...WITH GUSTS UP TO 35 MPH TODAY. WITH ONLY
LIGHT PRECIPITATION EXPECTED ACROSS THE REGION TODAY AND IMPROVED
VISIBILITIES...THE BLIZZARD WARNINGS AND WINTER STORM WARNINGS
HAVE BEEN CANCELLED ACROSS THE FORECAST AREA. HIGH TEMPERATURES
TODAY WILL RANGE FROM THE MID TO UPPER 30S ACROSS THE FORECAST
AREA.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE LARGE STORM WHICH BROUGHT OUR SNOW AND WIND OVER THE WEEKEND
WILL BE CIRCULATING BACK OUT TO THE SOUTHEAST TONIGHT AS UPPER
LEVEL LOW PRESSURE REMAINS OVER NOVA SCOTIA. A SECONDARY TROUGH
OF LOW PRESSURE CIRCULATING AROUND THE UPPER LOW WILL MOVE IN
FROM THE NORTHEAST LATER TONIGHT THROUGH MONDAY AND CONTINUING
INTO TUESDAY BRINGING SNOW SHOWERS TO THE REGION. MOST AREAS WILL
ONLY RECEIVE AN ADDITIONAL COATING OF SNOW THOUGH HIGHER
ELEVATIONS IN THE WEST MAY PICK UP AN ADDITIONAL INCH OR TWO OF
SNOW IN SNOW SHOWERS THROUGH TUESDAY. CLOUDY AND BREEZY CONDITIONS
COMBINED WITH MARITIME AIR WILL MEAN VERY LITTLE DIURNAL VARIATION
IN TEMPERATURES MONDAY INTO TUESDAY WITH HIGHS NEAR FREEZING AND
LOWS JUST A FEW DEGREES BELOW FREEZING.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE START OF THE LONG TERM FINDS THE EXTENDED MODELS IN PRETTY GOOD
AGREEMENT. A LOW PRESS SYSTEM OVER NEW BRUNSWICK...ITS ASSOCIATED
TROUGH EXTENDING BACK ACROSS COASTAL MAINE. HIGHER PRESS RIDGE TO
THE NORTHWEST. THE LOW WILL MEANDER AROUND IN THE CANADIAN
MARITIMES THROUGH 12Z FRIDAY BRINGING PERIODS OF UNSETTLED WEATHER
TO THE CWA. THE NEXT MAJOR SYSTEM WILL MOVE OUT OF THE GULF OF
MEXICO EARLY FRIDAY MORNING AND INTO THE GULF OF MAINE EARLY
SATURDAY MORNING...THEN ON INTO THE CANADIAN MARITIMES EARLY
SUNDAY MORNING. THE GFS AND ECMWF DIFFER A BIT ON POSITION AS WELL
AS CENTRAL PRESSURE OF THIS LOW AS IT TRACKS THROUGH THE AREA. THE
GFS DEEPENS THE LOW 962MB TRACKING IT TO THE SRN TIP OF NOVA
SCOTIA...THEN INTO SRN NEW BRUNSWICK...THEN INTO THE WRN MARITIMES
BY 00Z SUNDAY. THE ECMWF TRACKS THE LOW TO THE SOUTH OF NOVA
SCOTIA...DEEPENS IT TO 991MB... THEN INTO THE SRN MARITIMES BY 00Z
SUNDAY.

LOADED GMOS...MADE MINOR ADJUSTMENTS FOR SKY AND POP GRIDS.
SIGNIFICANT DIFFERENCES ON THE TRACK FOR THE NEXT MAJOR
SYSTEM...THEREFORE ADJUSTED WNDS AND SEAS DOWN A BIT UNTIL MODEL
CONSENSUS IMPROVES. IT APPEARS THAT THE CWA WILL BE IN FOR ANOTHER
SIGNIFICANT SYSTEM AS THIS LOW TRACKS THROUGH.
&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: GENERALLY MVFR/IFR CONDITIONS ARE EXPECTED ACROSS THE
FORECAST AREA TODAY...THOUGH OCCASIONAL VFR CONDITIONS ARE
POSSIBLE.

SHORT TERM: GENERALLY MVFR/IFR CONDITIONS WILL LIKELY PERSIST
TONIGHT THROUGH TUESDAY AS LOW CLOUDS AND SOME SNOW SHOWERS
CONTINUE TO WRAP AROUND LOW PRESSURE IN THE MARITIMES.
&&

.MARINE...
NEAR TERM: A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL
WATERS TODAY. VISIBILITIES WILL BE REDUCED IN RAIN AND SNOW
TODAY.

SHORT TERM: NORTH TO NORTHWEST WINDS WILL PERSIST TONIGHT THROUGH
TUESDAY BRINGING STRONG SCA CONDITIONS ACROSS THE WATERS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WATCH UNTIL 3 PM EST THIS AFTERNOON FOR MEZ029-
     030.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR ANZ050>052.

&&

NEAR TERM...MIGNONE/NORCROSS
SHORT TERM...BLOOMER
LONG TERM...NORTON
AVIATION...MIGNONE/NORCROSS
MARINE...MIGNONE/NORCROSS/BLOOMER
Hazardous weather outlook, Jan 3, 5:34 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
534 AM EST SUN JAN 3 2010

MEZ001>006-010-011-015>017-031-032-041200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
534 AM EST SUN JAN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ029-030-041200-
COASTAL HANCOCK-COASTAL WASHINGTON-
534 AM EST SUN JAN 3 2010

...COASTAL FLOOD WATCH IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

ANZ050>052-041200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
534 AM EST SUN JAN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:05 PM ESTGale WarningCAR5 hr
Jan 3, 3:25 AM ESTSmall Craft AdvisoryCAR34 hr
Jan 3, 11:11 AM ESTCoastal Flood AdvisoryCARHancock, Washington3 hr

Nearby

Flash Flood Warnings in Maine, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.